Digitalis is a medication prescribed to certain heart patients. Digitalis toxicity is a complication of digitalis therapy, or it may be occur when someone takes more than a large amount of the drug at one time. (This is called an acute ingestion.)
The most common prescription form of this medication is called digoxin. Digitoxin is another form of digitalis.
Causes, incidence, and risk factors
Digitalis toxicity can be caused by high levels of digitalis in the body, or a decreased tolerance to the drug. Patients with decreased tolerance may have "normal" digitalis levels in their blood.
Digitalis toxicity can occur from a single exposure or chronic overmedication, or it may occur in patients with normal blood levels of digitalis if other risks are present.
Risks include taking digitalis medications such as digoxin or digitoxin along with medications that interact with digitalis such as quinidine, verapamil, amiodarone, and others.
Reduced kidney function will cause digitalis to build up in the body rather than be removed normally through urine. Therefore, any disorders that disrupt kidney functioning (including
Review Date: 01/23/2009
Reviewed By: David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.